Virginia, 2017Hail and Damaging Winds in Virginia, March 1, 2017
March 1, 2017 · NWS RNK · 19 events in 16 counties and zones
A fast-moving line of thunderstorms moved across Kentucky and West Virginia during the late morning and afternoon hours of March 1st, entering western Virginia shortly before noon. Strong heating was observed ahead of the line, with temperatures warming into the 60s and 70s across the central Appalachians, and around 80 degrees in spots across the Piedmont.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $130,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving line of thunderstorms moved across Kentucky and West Virginia during the late morning and afternoon hours of March 1st, entering western Virginia shortly before noon. Strong heating was observed ahead of the line, with temperatures warming into the 60s and 70s across the central Appalachians, and around 80 degrees in spots across the Piedmont. This provided the necessary instability for the line of storms to sustain severe levels as it moved across the region, producing long swaths of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 1, 10:02 AM EST, 58 minutes earlier.
Area forecast discussion, Mar 1, 10:02 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1002 AM EST Wed Mar 1 2017
.SYNOPSIS...
A strong cold front extends from the Great Lakes into the Mid-
Mississippi Valley. This front will move east today, crossing
the Ohio and Tennessee Valleys, then across the Appalachians
during the late afternoon and evening. The front will be
accompanied by strong to severe thunderstorms with gusty winds.
Passage of the front tonight will bring an end to the showers
and storms, however it will remain blustery and turn much
colder for the later half of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EST Wednesday...
Updated PoPs to place the arrival of showers and thunderstorms
in the west to later this morning. We may see line of
convection fall apart a bit as it encounters dry air over the
south-central Appalachains. However, strong winds/gusts will
still be a threat ahead and with the line as it tracks over the
mountains.
Arrival time of the storms east of the Blue Ridge will be this
afternoon into this evening. We believe the stronger storms for
the area will occur south of highway 460. This area did not see
much in the way of rain the past 24 hours, therefore heating and
instabilities will be greater.
As of 500 AM EST Wednesday...
Today's focus is centered around sharp upper level trough of
low pressure which extends from the Great lakes into the MS
Valley. Solid line of thunderstorms was ongoing along the
surface front this morning from northern Ohio to central
Arkansas. There was also a large area of showers, with embedded
thunderstorms well ahead of the squall line moving through the
Ohio Valley into western West Virginia and Pennsylvania. Short
term models keep the leading clustering of showers/storms mainly
north and west of our CWA this morning, with main focus for our
sensible weather coming from the squall line associated with
the actual cold front which will arrive later in the afternoon,
then sweeping across the CWA during the late afternoon and
evening.
As has been advertised for the last couple of days, front is
expected to come through during or just after the peak heating
part of the day, with models waffling plus or minus 3 to 6 hours
on the actual time of FROPA. Severe threat has remained
consistent with primary focus on the high wind shear and
potential for damaging thunderstorm winds. Isolated threats
still exists for hail and short lived tornadoes.
Per the Storm Prediction Center, a pronounced mid-level short
wave trough will move northeast across the OH Valley today, then
into NY/PA tonight. 500mb flow will increase above 100kt along
this corridor with 12hr mid-level height falls expected to
increase to near 240m across the northeastern states. Strong
forcing for ascent and cloud-layer mean flow on the order of
75kts will prove favorable for damaging winds, with potential
for discrete supercells from OH/KY east into WV and far western
VA, and a QLCS to follow, this Quasi-Linear Convective System
translating the Appalachians during the afternoon and entering
the piedmont of VA/NC this evening. At this time it appears
damaging winds will be the primary severe threat as frontal
convection should maintain linear characteristics with the
potential for bowing structures.
Given strong cloud-layer flow, storms will be fast moving with
little residence time. This should keep rainfall amounts under
an inch mitigating potential for excessive rainfall for our CWA.
Temperatures today will be well above normal, especially across
the piedmont where there will be an opportunity for some
sunshine for the first half of the day. Would not be surprised
to see locations from Danville south and eastward test 80
degrees this afternoon.
Tonight's FROPA will bring falling temperatures and blustery
northwest winds. Will likely need a wind advisory for parts of
the CWA tonight with some models indicating post frontal wind
gusts of 40 kts across the crest of the Blue Ridge. Will refrain
from posting this headline attm as not to distract from today's
greater convective hazard.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EST Wednesday...
Strong cold front will be accelerating off the east coast at the
beginning of the period with Canadian high pressure building in
from the northern Plains as the upper flow transitions to
northwest and remains in place through this period of the
forecast. With the exception of some potential lingering upslope
snow showers across eastern WV, precipitation will end prior to
the beginning of this forecast period. Upslope conditions are
not particularly favorable either given a west versus northwest
flow. Wind speeds will still be an issue Thursday morning and as
noted in the near term section, a Wind Advisory will likely be
in effect at the beginning of this time period. Winds will
diminish through the day, however, as high pressure builds into
the area.
Temperatures Thursday will be much colder than what we will see
today but really not atypical for the first of March. The
contrast between 850mb temps around +15C today and surface temps
in the 70s vs. 850mb temps around -5C and surface temps in the
40s will be quite noticeable, however, but just near normal.
On Friday, a clipper system is expected to track across the OH
Valley toward the Mid-Atlantic coast bringing a period of
upslope snow showers to the Alleghanys of eastern WV and perhaps
some light snow showers or flurries as far south as the I-81
corridor in southwest VA. Western Greenbrier county WV could
pick up 1/2 inch of snow with this event. Wind will be the main
issue, however, as the clipper passes to the east a Wind
Advisory may again need to be considered. The clipper will bring
an even more notable surge of cold air to the region resulting
in a couple of days of below normal temperatures for a change as
we head into Saturday. 850mb temps are progged to drop toward
-12C or so by Saturday morning which will bring temperatures
down into the teens west to the 20s east. While the frost/freeze
program has not yet began in the RNK CWA, nor would even
normally be considering such at the beginning of March, the
repeated record warmth in February has resulted in premature
blooming of plants and trees, which may need to be considered
with the well below freezing temperatures expected Friday into
Saturday.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 415 AM EST Wednesday...
Models continue to differ on timing and intensity of the next
system slated to affect the area during the first half of next
week. The ECMWF remains faster and weaker than the GFS with the
Euro having the front through us Monday night and the GFS not
until Tuesday night-Wednesday. The timing and intensity issues
center around considerable uncertainty in the North Pacific
upper flow. WPC and trends favor the ECMWF, which will result in
less threat of showers for our region as main axis of
convergence and lift stay further north with the low. Given the
flow in the mid levels is more westerly, it appears any showers
will diminish east of the mountains.
Will see high pressure move offshore Saturday into Sunday with
increasing clouds and chance of showers Monday into Tuesday west of
the Blue Ridge with lesser threat east. After a cold start to
the weekend, temperatures are generally expected to be well
above normal through this period as 850mb temps climb back into
the low end double-digit levels again.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 0700 AM EST Wednesday...
Very active weather pattern today.
Solid line of thunderstorms will accompany the passage of a
strong cold front this afternoon. Strong to Severe storms with
wind gusts of 35 to 50 kts are possible. Storms will originate
from the Ohio Valley this morning, crossing the mountains around
mid-day, then translating east of the Blue Ridge this afternoon
and to along the Mid-Atlantic Coast tonight.
vfr conditions this morning will deteriorate to MVFR cigs by
mid-day with Temporary IFR/LIFR associated with passage of a
squall line this afternoon. In addition to the squall line,
strong southwest winds aloft will result in LLWS this morning.
Once the line of deep convection passes, strong northwest winds
will develop with non-convective gusts of 25 to 40 kts across
the Blue Ridge tonight early Thursday.
Dry high pressure with return of VFR is expected Thursday.
Medium confidence in cigs throughout the TAF valid period.
Lower confidence in vsbys throughout the TAF valid period.
Medium to high confidence in wind speed/direction throughout the
TAF valid period.
Extended Aviation Discussion...
Another weak clipper looks to track just north of the region by
Friday with possible mountain MVFR due to upslope cloudiness,
and possible light precipitation western ridges later Thursday
night into Friday. High pressures builds in with VFR expected
Friday night through most of the weekend.
&&
.CLIMATE...
As of 330 AM EST Monday...
Record warm Mins for March 1
Roanoke.....52 in 1918
Lynchburg...57 in 1910
Danville....51 in 2012
Blacksburg..45 in 1997
Bluefield...56 in 1997
Record highs for March 1
Roanoke.....76 in 1972
Lynchburg...78 in 1918
Danville....80 in 1972
Blacksburg..72 in 1976
Bluefield...78 in 1997
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...PM/RCS
SHORT TERM...RAB
LONG TERM...RAB/WP
AVIATION...PM
CLIMATE...AMS
Hazardous weather outlook, Mar 1, 10:43 AM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1043 AM EST Wed Mar 1 2017
NCZ003>006-019-020-VAZ032>035-043>047-058-059-021545-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
1043 AM EST Wed Mar 1 2017
...SEVERE THUNDERSTORM WATCH 56 IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-021545-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1043 AM EST Wed Mar 1 2017
...SEVERE THUNDERSTORM WATCH 56 IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another fast moving front will move through the area Friday
morning bringing a period of strong post frontal winds with
gusts near 45 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RCS
In the hours before
Special weather statement, Mar 1, 10:16 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1016 AM EST Wed Mar 1 2017
VAZ007-009-010-WVZ042-011730-
Tazewell-Smyth-Bland-Mercer-
Including the cities of Tazewell, Marion, Bland, Bluefield,
and Flat Top
1016 AM EST Wed Mar 1 2017
...Gusty Winds Ahead of Cold Front...
Southwest winds will gusts to 40 to 50 mph through early this
morning ahead of a line of convection tracking across southern
southern West Virginia and eastern Kentucky. Tree limbs or
branches could be blown down. Travel may be difficult for high
profile vehicles.
The line of convection is expected to enter this area between 11
AM and noon. The threat for strong winds will continue into early
this afternoon.
RCS
Thunderstorm Wind, Tazewell
- When
- March 1, 11:00 AM EST to 11:20 AM EST
- Where
- Tazewell County, 1.29 mi N of Sayersville to 3.28 mi ESE of Benbow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.199, -81.630
Several large trees and numerous large tree limbs were blown down across Tazewell County.
Thunderstorm Wind, Bland
- When
- March 1, 11:15 AM EST to 11:25 AM EST
- Where
- Bland County, 1.38 mi NW of Clear Fork to 3 mi WNW of Point Pleasant
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.231, -81.221
Several trees were blown down across Bland County by thunderstorm winds.
Thunderstorm Wind, Giles
- When
- March 1, 11:30 AM EST to 11:50 AM EST
- Where
- Giles County, 1.77 mi SSE of Glen Lyn to 3.83 mi NE of Newport
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 37.346, -80.850
A 64 MPH gust was observed at the Mesonet site at Mountain Lake. In addition, a covered bridge in the community of Newport experienced damage.
Thunderstorm Wind, Alleghany
- When
- March 1, 11:35 AM EST to 11:42 AM EST
- Where
- Alleghany County, 2.22 mi N of Callaghan to 0.21 mi NE of Covington City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 37.832, -80.077
A tree was blown down along Long Avenue. Several large tree limbs were also reported down across portions of Alleghany County.
Thunderstorm Wind, Bath
- When
- March 1, 11:35 AM EST to 11:55 AM EST
- Where
- Bath County, 3.25 mi WNW of Mountain Grove to 1.29 mi ENE of Millboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 38.121, -79.934
Dozens of trees were blown down across Bath County by thunderstorm winds.
Thunderstorm Wind, Smyth
- When
- March 1, 11:50 AM EST
- Where
- Smyth County, 3.77 mi N of Mc Mullin to 3.71 mi N of Mc Mullin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.874, -81.568
Two trees were blown down by thunderstorm winds along Walkers Creek Road.
Thunderstorm Wind, Montgomery
- When
- March 1, 11:50 AM EST to 12:12 PM EST
- Where
- Montgomery County, 2.46 mi WNW of Mountain View to 0.68 mi NE of Piedmont
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 37.282, -80.492
Several large trees and numerous large tree limbs were blown down by thunderstorm winds across Montgomery County. One tree was snapped in half, with the top falling onto a home. Roofing shingles were also blown off of several homes. In the town of Christiansburg, a metal shed was blown roughly 100 yards from its original location.
Thunderstorm Wind, Craig
- When
- March 1, 11:55 AM EST
- Where
- Craig County, 0.23 mi NE of New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.502, -80.117
Thunderstorm winds resulted in two large pine trees were snapped off half way up the trunks.
Hail, Craig
- When
- March 1, 11:56 AM EST
- Where
- Craig County, 1.36 mi SW of Webbs Mill
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.384, -80.234
Thunderstorm Wind, Craig
- When
- March 1, 11:56 AM EST
- Where
- Craig County, 0.93 mi SSW of Webbs Mill to 0.97 mi S of Webbs Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.388, -80.228
Multiple trees were blown down by thunderstorm winds along Upper Craigs Creek Road.
Thunderstorm Wind, Rockbridge
- When
- March 1, 11:57 AM EST to 12:22 PM EST
- Where
- Rockbridge County, 7.15 mi NW of Kerrs Creek to 2.63 mi ESE of Buena Vista City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 37.910, -79.627
About a dozen trees were blown down by thunderstorm winds across Rockbridge County and in the city of Buena Vista.
Thunderstorm Wind, Roanoke
- When
- March 1, 12:08 PM EST
- Where
- Roanoke County, 0.55 mi W of Andrew Lewis Place
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.280, -80.140
A tree, estimated to be three to five inches in diameter, was blown down across Malus Drive.
Thunderstorm Wind, Roanoke
- When
- March 1, 12:10 PM EST to 12:25 PM EST
- Where
- Roanoke County, 4.78 mi NNE of Bradshaw to 0.84 mi ESE of Leslie
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 37.367, -80.211
Multiple trees were blown down by thunderstorm winds across Roanoke County. In addition, a light pole was blown down onto a car near the Valley View Mall. At 12:14 PM EST, a 51 knot wind gust was measured by the ASOS located at Roanoke-Blacksburg Regional Airport.
Thunderstorm Wind, Botetourt
- When
- March 1, 12:22 PM EST
- Where
- Botetourt County, 0.67 mi S of Troutville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.410, -79.881
Thunderstorm winds caused a roof to blow off of an outbuilding in the community of Troutville.
Thunderstorm Wind, Bedford
- When
- March 1, 12:35 PM EST
- Where
- Bedford County, 0.51 mi SSW of Big Island
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 37.523, -79.372
Thunderstorm winds snapped an 18-inch diameter branch off of a tree.
Thunderstorm Wind, Appomattox
- When
- March 1, 12:54 PM EST to 1:15 PM EST
- Where
- Appomattox County, 5.79 mi N of Stonewall to 2.65 mi N of Appomattox
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.504, -78.975
Multiple trees were blown down across western Appomattox County, including trees along Beckham Road and along Vermillion Road.
Thunderstorm Wind, Campbell
- When
- March 1, 12:55 PM EST to 1:05 PM EST
- Where
- Campbell County, 1.38 mi NNW of Timberlake to 2.44 mi W of Rustburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 37.348, -79.262
Four trees and several power lines were blown down by thunderstorm winds across western portions of Campbell County.
Thunderstorm Wind, Buckingham
- When
- March 1, 1:00 PM EST to 1:25 PM EST
- Where
- Buckingham County, 2.78 mi W of Wingina to 0.65 mi NE of Enonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 37.638, -78.770
At least seven trees were blown down by thunderstorm winds across Buckingham County.
Thunderstorm Wind, Danville (C)
- When
- March 1, 4:45 PM EST to 4:55 PM EST
- Where
- Danville (C) County, 1.86 mi W of Danville to 1.22 mi SW of (Kdan)danville Regional Airport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.595, -79.423
At least four trees and multiple large limbs were blown down across the City of Danville, VA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Indiana, March 1, 201722 injured · $2.1 million · EF2 · 28 events
- Tornadoes and Flood in Tennessee, March 1, 20173 injured · $8.2 million · EF1 · 106 events
- Tornadoes and Flash Flood in Kentucky, March 1 to 2, 20173 injured · $9.2 million · EF1 · 92 events
- Tornado and Hail in Kentucky, March 1, 20173 injured · $1.5 million · EF2 · 25 events
- Tornadoes and Flood in Indiana, March 1, 20171 injured · $345,000 · EF2 · 13 events
- Tornadoes and Flash Flooding in Ohio, March 1, 2017$1.2 million · EF1 · 62 events
- Winter Storm and Winter Weather in Wisconsin, March 1, 20171 death · 9 events
- Tornadoes and Hail in Arkansas, March 1, 2017$635,000 · EF1 · 43 events
- Flash Flooding and Flooding in West Virginia, March 1 to 2, 2017$453,000 · 1 in hail · 62 events
- Tornado and Hail in Georgia, March 1, 2017$1.0 million · EF1 · 21 events
- Flash Flooding and Flooding in Kentucky, March 1 to 2, 2017$1.2 million · 78 kt wind · 33 events
- Flooding in Idaho, March 1 to 31, 2017$2.4 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679762, 679761, 679760, 679719, 679759, 679707, 679758, 679705, 679711, 679723, 679757, 679704, 679735, 679717, 679713, 679747, 679742, 679744, 679791.